Wisconsin, 2013

Hail in Wisconsin, July 26, 2013

July 26, 2013 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed along a cold front produced isolated large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed along a cold front produced isolated large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 6:05 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 26, 6:05 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
705 PM CDT FRI JUL 26 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND SATURDAY
ISSUED AT 301 PM CDT FRI JUL 26 2013

COLD FRONT FINALLY MAKING ITS MOVE ACROSS THE FOX VALLEY LATE THIS
AFTERNOON. BASED ON LATEST HRRR...FRONT SHOULD BE OFFSHORE OVER
LAKE MICHIGAN BY ABOUT 02Z THIS EVENING. FIRST BAND OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH SOME HAIL UP TO A HALF INCH AND
BRIEF VERY HEAVY RAINFALL...SHOULD BE SOUTHEAST OF THE FORECAST
ARERA BY 21Z. RAINFALL AMOUNTS WITH THIS ACTIVITY HAS RANGED FROM
0.50 TO NEAR AN INCH FROM THE THE NORTHERN FOX VALLEY TO DOOR
COUNTY. SECONDARY WEAKER BROKEN BAND OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS SHOULD MAKE ITS WAY ACROSS THE FORECAST AREA OVER
THE NEXT COUPLE OF HOURS. DO NOT EXPECT ANY SEVERE WEATHER WITH
THIS ACTIVITY...BUT WOULD NOT BE SURPRISED TO SEE A COUPLE PEA TO
HALF INCH HAIL REPORTS BEFORE ITS ALL OVER.

AS PREVIOUSLY ADVERTIZED...MUCH COOLER AIR WILL BEGIN TO FILTER
INTO THE FORECAST AREA OVERNIGHT. PATCHY SHOWER AND ISOLATED
THUNDERSHOWER ACTIVITY CURRENTLY MOVING INTO NORTWEST AND WESTERN
WISCONSIN LATE THIS AFTERNOON WILL LIKELY BECOME MORE ISOLATED
AFTER SUNSET. HOWEVER...EXPECT AN UPTICK IN THE SHOWER ACTIVITY
AGAIN TOWARD DAYBREAK SATURDAY AS UPPER LOW AND UNSEASONABLY COLD
TEMPERATURES ALOFT SETTLE OVER THE AREA. GRADUALLY INCREASED
CHANCE POPS FROM NORTHWEST TO SOUTHEAST DURING THE DAY ON
SATURDAY WITH SOME LIKELY POPS ACROSS THE FAR NORTH. KEPT ISOLATED
THUNDER IN THE FORECAST FOR SATURDAY AFTERNOON GIVEN SUCH
UNSEASONABLY COOL TEMPERATURES ALOFT COUPLED WITH RESIDUAL LOW-LEVEL
MOISTURE. ALSO WEATHER PATTERN FOR SATURDAY LOOKS TO BE A SOMEWHAT
FAVORABLE SETUP FOR POSSIBLITY OF A FEW COLD AIR FUNNELS...PARTICULARLY
ACROSS THE NORTH IN VICINITY OF WEAK SURFACE TROUGH FORECAST TO
DROP SOUTH ACROSS THE AREA DURING THE AFTERNOON. OVERALL A RATHER CLOUDY
CHILLY AND BREEZY DAY IN STORE ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
ISSUED AT 301 PM CDT FRI JUL 26 2013

THE MODELS AGREE THAT A COLD UPPER LOW WILL WOBBLE
AROUND WISCONSIN AND MICHIGAN THROUGH SUNDAY BEFORE LIFTING
NORTHEAST INTO CANADA. WARMER AIR IS FORECAST TO WRAP AROUND THE
SYSTEM AROUND 850MB AND BRING WARM ADVECTION FROM THE NORTHEAST
SUNDAY. THIS SHOULD BE ADEQUATE FOR SHOWERS AND PERHAPS LOW TOP
THUNDERSTORMS. HIGHS SUNDAY WILL BE HELD DOWN DUE TO CLOUDS...SHOWERS
AND COLD TEMPERATURES ALOFT. HIGHS WILL BE 15 TO 20 DEGREES BELOW
NORMAL.

WEAK UPPER RIDGING FORECAST TO ARRIVE SUNDAY NIGHT AND MONDAY AND
PRODUCE DRY WEATHER AND NEAR NORMAL TEMPERATURES. THERE ARE SOME
TIMING DIFFERENCES AMONG THE MODELS AS TO WHETHER THE NEXT UPPER
TROUGH ARRIVES TUESDAY OR WEDNESDAY.

THE REST OF NEXT WEEK LOOKS TO BE CLOSE TO NORMAL THOUGH THERE ARE
SIGNIFICANT MODEL DIFFERENCES AS TO THE DETAILS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 700 PM CDT FRI JUL 26 2013

COLD FRONT WILL MOVE ACROSS THE FAR EAST EARLY THIS EVENING. LINE
OF CONVECTION WILL MOVE ACROSS FAR EAST AIRPORTS...NORTH OF
ATW...UNTIL 03Z. AN USUALLY COLD UPPER LOW WILL DROP INTO THE WESTERN
GREAT LAKES LATER TONIGHT AND SATURDAY...AND BRING UNSEASONABLY
COOL CONDITIONS ALONG WITH MVFR CIGS AND ISOLATED OR SCATTERED SHOWERS
AND THUNDERSTORMS ON SATURDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......RDM
AVIATION.......JKL
Hazardous weather outlook, Jul 26, 2:15 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT FRI JUL 26 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
315 PM CDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MAY PRODUCE HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND WIND GUSTS TO 45 MPH EARLY THIS
EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY ACROSS
THE FOX VALLEY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON AND
SUNDAY AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE ON SATURDAY AFTERNOON

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS TOWARD THE MIDDLE OF
THE WORK WEEK. IT IS STILL TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING...ESPECIALLY
ACROSS EASTERN WISCONSIN.

LMZ521-522-541>543-272015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
315 PM CDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WINDS AND
WAVES BRIEFLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH SATURDAY AFTERNOON AND
SUNDAY AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.
THERE IS ALSO A CHANCE OF WATERSPOUTS OVER THE NEAR SHORE WATERS
AND OPEN WATERS OF LAKE MICHIGAN ON SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TOWARD MID WEEK. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BECOME SEVERE.

In the hours before

Special weather statement, Jul 26, 1:21 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CDT FRI JUL 26 2013

WIZ019>021-031-036-037-262000-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-PORTAGE-SHAWANO-WAUPACA-
221 PM CDT FRI JUL 26 2013

...LING OF THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL
LANGLADE COUNTY TO SHAWANO COUNTY TO EAST CENTRAL PORTAGE COUNTY...
MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WHITE LAKE...         SCANDINAVIA...        NEOPIT...
  LEOPOLIS...           LANGLADE...           IOLA...
  BIG FALLS...          MIDDLE VILLAGE...
  MARION...             LEOPOLIS...            GRESHAM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BERSCH
Special weather statement, Jul 26, 2:39 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
339 PM CDT FRI JUL 26 2013

WIZ038-039-048>050-262145-
BROWN-CALUMET-MANITOWOC-OUTAGAMIE-WINNEBAGO-
339 PM CDT FRI JUL 26 2013

...SPECIAL WEATHER STATEMENT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ALONG A LINE EXTENDING
FROM 20 MILES NORTH OF APPLETON TO 30 MILES SOUTHWEST OF
OSHKOSH...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MENASHA AND APPLETON BY 350 PM CDT...
  OSHKOSH AND KIMBERLY BY 355 PM CDT...
  LITTLE CHUTE AND DARBOY BY 400 PM CDT...
  KAUKAUNA BY 405 PM CDT...
  HIGH CLIFF STATE PARK BY 410 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Special weather statement, Jul 26, 3:39 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
439 PM CDT FRI JUL 26 2013

WIZ010>013-018>021-073-262200-
FLORENCE-FOREST-LANGLADE-LINCOLN-MENOMINEE-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-SOUTHERN MARINETTE COUNTY-
439 PM CDT FRI JUL 26 2013

...THUNDERSTORMS OVER NORTHERN WISCONSIN...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS OVER THE NORTHWOODS. THE STORMS WERE PRODUCING
GUSTY WINDS...BRIEF HEAVY RAIN...AND PEA SIZE HAIL...AND WERE MOVING
SOUTHEAST AT 25 MPH.

THE STORMS WILL CONTINUE TO PRODUCE SMALL HAIL...WINDS OVER
30 MPH...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS LATE
THIS AFTERNOON.

JKL
Special weather statement, Jul 26, 4:13 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
513 PM CDT FRI JUL 26 2013

WIZ013-020-021-031-073-074-262345-
MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
513 PM CDT FRI JUL 26 2013

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH FAR NORTHEAST
WISCONSIN...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES EAST OF IRON
MOUNTAIN TO THE TOWN OF MOUNTAIN TO 5 MILES NORTHWEST OF NEOPIT...
MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEOPIT...             HIGH FALLS RESERVOIR...
  BEECHER...            ATHELSTANE...         AMBERG...
  CEDARVILLE...         BREED...              WHITE POTATO LAKE...
  HAYES...              WAUSAUKEE...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AK
Special weather statement, Jul 26, 5:16 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
616 PM CDT FRI JUL 26 2013

WIZ020-021-031-037-073-074-270015-
MENOMINEE-NORTHERN OCONTO COUNTY-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-
616 PM CDT FRI JUL 26 2013

...LINE OF THUNDERSTORMS MOVING OVER FAR NORTHEAST WISCONSIN...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
MARINETTE TO 20 MILES NORTH OF MARINETTE TO 13 MILES NORTHEAST OF
SHAWANO TO 10 MILES WEST OF SHAWANO...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  POUND BY 620 PM CDT...
  GILLETT BY 625 PM CDT...
  SHAWANO BY 630 PM CDT...
  NAVARINO WILDLIFE AREA BY 705 PM CDT...
  MARINETTE BY 710 PM CDT...
  OCONTO BY 715 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AK
Special weather statement, Jul 26, 6:11 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
711 PM CDT FRI JUL 26 2013

WIZ022-031-038>040-073-074-270115-
BROWN-DOOR-KEWAUNEE-OUTAGAMIE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-
711 PM CDT FRI JUL 26 2013

...LINE OF STRONG THUNDERSTORMS MOVING INTO EAST-CENTRAL WISCONSIN...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MARINETTE TO 17 MILES NORTHWEST OF GREEN BAY TO 21 MILES WEST OF
GREEN BAY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  EGG HARBOR AND EPHRAIM BY 745 PM CDT...
  ASHWAUBENON BY 735 PM CDT...
  DOWNTOWN GREEN BAY BY 750 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AK

The radar

The Green Bay radar (KGRB), 28 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oconto

When
July 26, 6:19 PM CST
Where
Oconto County, 1.97 mi NNE of Sobieski
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.745, -88.051

Hail just over nickel size fell near Sobieski.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466253.